Alert archive / New Mexico / Flash Flood Watches in 2017
Flash Flood Watch 2, NWS Albuquerque, NM
NWS Albuquerque, NM issued this flash flood watch at Jul 26, 2017, 3:58 PM MDT. It took effect at Jul 26, 2017, 5:00 PM MDT. It was in force for 11 hr.
The area
The counties it named.
The facts
- Issued
- Jul 26, 2017, 3:58 PM MDT (21:58 UTC)
- In effect from
- Jul 26, 2017, 5:00 PM MDT
- Expired
- Jul 27, 2017, 4:12 AM MDT
- In force
- 11 hr
- Issued by
- NWS Albuquerque, NM
- Flood severity
- None
The text
As transmitted.
088 WGUS65 KABQ 262158 FFAABQ URGENT - IMMEDIATE BROADCAST REQUESTED Flood Watch National Weather Service Albuquerque NM 358 PM MDT Wed Jul 26 2017 NMZ513>515-523-527>534-270500- /O.NEW.KABQ.FF.A.0002.170726T2300Z-170727T1100Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Northern Sangre de Cristos above 9500 feet/Red River- Southern Sangre de Cristos above 9500 feet- East Slopes Sangre de Cristo Mountains-Central Highlands- Raton Ridge/Johnson Mesa-Far Northeast Highlands-Northeast Highlands- Union County-Harding County-Eastern San Miguel County- Guadalupe County-Quay County- 358 PM MDT Wed Jul 26 2017 ...FLASH FLOOD WATCH IN EFFECT THROUGH LATE TONIGHT... The National Weather Service in Albuquerque has issued a * Flash Flood Watch for a portion of north and central New Mexico, including the following areas: Central Highlands, East Slopes Sangre de Cristo Mountains, Eastern San Miguel County, Far Northeast Highlands, Guadalupe County, Harding County, Northeast Highlands, Northern Sangre de Cristos above 9500 feet/Red River, Quay County, Raton Ridge/Johnson Mesa, Southern Sangre de Cristos above 9500 feet and Union County. * Through 5 am MDT tonight... * As a weak cold front invades northeastern New Mexico it will bring more moisture to an already moist atmosphere. In addition, very light winds aloft will steer storms in a very slow fashion, leading to prolonged heavy downpours. The potential for storms to repeatedly move over the same local area is also high along and near the frontal boundary. * Heavy downpours will lead to ponding of water in low lying areas and abrupt and excessive water runoff near steeper terrain. As soils become saturated from prolonged downpours, flash flooding will be a threat. Normally dry creeks, arroyos, low water crossings, and river beds could turn to raging torrents during flash flooding episodes. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Flash Flood Watch means that conditions may develop that lead to flash flooding. Flash flooding is a very dangerous situation. Monitor later forecasts and be prepared to take action should Flash Flood Warnings be issued. && $$ 52
2 follow-up statements
673 WGUS65 KABQ 270447 FFAABQ Flood Watch National Weather Service Albuquerque NM 1047 PM MDT Wed Jul 26 2017 NMZ513>515-523-527>534-271100- /O.CON.KABQ.FF.A.0002.000000T0000Z-170727T1100Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Northern Sangre de Cristos above 9500 feet/Red River- Southern Sangre de Cristos above 9500 feet- East Slopes Sangre de Cristo Mountains-Central Highlands- Raton Ridge/Johnson Mesa-Far Northeast Highlands-Northeast Highlands- Union County-Harding County-Eastern San Miguel County- Guadalupe County-Quay County- 1047 PM MDT Wed Jul 26 2017 ...FLASH FLOOD WATCH REMAINS IN EFFECT UNTIL 5 AM MDT THURSDAY... The Flash Flood Watch continues for * A portion of north and central New Mexico, including the following areas: Central Highlands, East Slopes Sangre de Cristo Mountains, Eastern San Miguel County, Far Northeast Highlands, Guadalupe County, Harding County, Northeast Highlands, Northern Sangre de Cristos above 9500 feet/Red River, Quay County, Raton Ridge/Johnson Mesa, Southern Sangre de Cristos above 9500 feet and Union County. * until 5 AM MDT Thursday * A cold front will invade northeastern New Mexico overnight and bring additional moisture to fuel heavy rainfall. In addition to the added moisture to the system, very light winds aloft will steer storms in a very slow fashion, leading to prolonged heavy downpours. The potential for storms to repeatedly move over the same local area is also high along and near the frontal boundary. * Heavy downpours will lead to ponding of water in low lying areas and abrupt and excessive water runoff near steeper terrain. As soils become saturated from prolonged downpours, flash flooding will be a threat. Normally dry creeks, arroyos, low water crossings, and river beds could turn to raging torrents during flash flooding episodes. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Flash Flood Watch means that conditions may develop that lead to flash flooding. Flash flooding is a very dangerous situation. Monitor later forecasts and be prepared to take action should Flash Flood Warnings be issued. && $$ 50
658 WGUS65 KABQ 271012 FFAABQ URGENT - IMMEDIATE BROADCAST REQUESTED Flood Watch National Weather Service Albuquerque NM 412 AM MDT Thu Jul 27 2017 NMZ513>515-523-527>534-271800- /O.CAN.KABQ.FF.A.0002.000000T0000Z-170727T1100Z/ /O.NEW.KABQ.FF.A.0003.170727T1800Z-170728T1200Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Northern Sangre de Cristos above 9500 feet/Red River- Southern Sangre de Cristos above 9500 feet- East Slopes Sangre de Cristo Mountains-Central Highlands- Raton Ridge/Johnson Mesa-Far Northeast Highlands-Northeast Highlands- Union County-Harding County-Eastern San Miguel County- Guadalupe County-Quay County- 412 AM MDT Thu Jul 27 2017 ...FLASH FLOOD WATCH IN EFFECT FROM NOON MDT TODAY THROUGH LATE TONIGHT... ...FLASH FLOOD WATCH IS CANCELLED THIS MORNING... The National Weather Service in Albuquerque has issued a * Flash Flood Watch for a portion of north and central New Mexico, including the following areas: Central Highlands, East Slopes Sangre de Cristo Mountains, Eastern San Miguel County, Far Northeast Highlands, Guadalupe County, Harding County, Northeast Highlands, Northern Sangre de Cristos above 9500 feet/Red River, Quay County, Raton Ridge/Johnson Mesa, Southern Sangre de Cristos above 9500 feet and Union County. * from noon MDT today through late tonight * A very moist atmosphere will combine with a light steering flow for the storms and adequate lift to produce a higher possibility for flash flooding across the northeast half of New Mexico this afternoon and overnight. * Heavy downpours will lead to ponding of water in low lying areas and abrupt and excessive water runoff near steeper terrain. As soils become saturated from prolonged downpours, flash flooding will be a threat. Normally dry creeks, arroyos, low water crossings, and river beds could turn to raging torrents during flash flooding episodes. && PRECAUTIONARY/PREPAREDNESS ACTIONS... A Flash Flood Watch means that conditions may develop that lead to flash flooding. Flash flooding is a very dangerous situation. Monitor later forecasts and be prepared to take action should Flash Flood Warnings be issued. && THE Flash Flood Watch for a portion of north and central New Mexico has been cancelled for this morning but was reissued for later today. $$ NMZ504>509-511-512-516>522-524>526-537-539-271800- /O.NEW.KABQ.FF.A.0003.170727T1800Z-170728T1200Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Northwest Highlands-West Central Plateau-West Central Mountains- West Central Highlands-Southwest Mountains- San Francisco River Valley-Jemez Mountains- West Slopes Sangre de Cristo Mountains-Upper Rio Grande Valley- Lower Chama River Valley-Santa Fe Metro Area- Middle Rio Grande Valley/Albuquerque Metro Area- Lower Rio Grande Valley-Sandia/Manzano Mountains-Estancia Valley- South Central Highlands-Upper Tularosa Valley- South Central Mountains-De Baca County-Eastern Lincoln County- 412 AM MDT Thu Jul 27 2017 ...FLASH FLOOD WATCH IN EFFECT FROM NOON MDT TODAY THROUGH LATE TONIGHT... The National Weather Service in Albuquerque has issued a * Flash Flood Watch for a portion of north and central New Mexico, including the following areas: De Baca County, Eastern Lincoln County, Estancia Valley, Jemez Mountains, Lower Chama River Valley, Lower Rio Grande Valley, Middle Rio Grande Valley/Albuquerque Metro Area, Northwest Highlands, San Francisco River Valley, Sandia/Manzano Mountains, Santa Fe Metro Area, South Central Highlands, South Central Mountains, Southwest Mountains, Upper Rio Grande Valley, Upper Tularosa Valley, West Central Highlands, West Central Mountains, West Central Plateau and West Slopes Sangre de Cristo Mountains. * from noon MDT today through late tonight * A very moist atmosphere will combine with a light steering flow for the storms and adequate lift to produce a higher possibility for flash flooding across a large portion of northern and central New Mexico including the Albuquerque and Santa Fe metro areas this afternoon and overnight. * Heavy downpours will lead to ponding of water in low lying areas and abrupt and excessive water runoff near steeper terrain. As soils become saturated from prolonged downpours, flash flooding will be a threat. Normally dry creeks, arroyos, low water crossings, and river beds could turn to raging torrents during flash flooding episodes. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Flash Flood Watch means that conditions may develop that lead to flash flooding. Flash flooding is a very dangerous situation. Monitor later forecasts and be prepared to take action should Flash Flood Warnings be issued. && $$ 50
What forecasters said that day
The local office's own words before this flash flood watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albuquerque, NM wrote its last area forecast discussion before this flash flood watch went out at Jul 26, 3:37 PM MDT, 21 minutes earlier.
Area forecast discussion, Jul 26, 3:37 PM MDT, 21 minutes before
Area Forecast Discussion National Weather Service Albuquerque NM 337 PM MDT Wed Jul 26 2017 .SYNOPSIS... A weak frontal boundary will enter northeastern NM tonight, offering very slight reductions in temperature, but triggering strong storms as it sags into the state. Locally heavy rainfall and flash flooding will be possible overnight across much of northeastern New Mexico. Scattered to numerous showers and thunderstorms are then forecast again on Thursday and Friday with the potential for locally heavy rain persisting. Some drier air will then enter New Mexico this weekend, pushing the focus for storms into far western and northern areas of the state. && .DISCUSSION... The upper level high has elongated across NM, northwest TX, and OK with a few embedded centroids leading to lighter winds aloft. The past few days have been relatively down days convection-wise, and today has also had relatively low coverage thus far. However, this should change as the focus turns to the northeastern quadrant of the state tonight. Storms initially were exhibiting some northward motions, but this has seemingly slowed down and become a bit more variable in response to the lighter winds aloft alluded to above. Storms have initiated over the northeast highlands near the I-25 corridor an on the northern/northwestern periphery of the surface low. As the surface low buckles more this evening, the northerly wind shift will become more pronounced and act as a forcing mechanism for new storms. A few storms could turn strong to severe in the northeast, as northerly surface winds and easterly 500 mb winds are yielding around 20-25 kt of bulk shear in the lower half of the troposphere, marginal values for severe cells. The other issue will be heavy rainfall due to multicellular convection, training, and very slow steering winds aloft. Have opted to issue a Flash Flood Watch for the northeastern quadrant of the forecast area tonight through 5 am Thursday. Overnight mesoscale convective modes will certainly dictate how Thursday shapes up, but on the synoptic scale it does appear the frontal boundary to spill into the Rio Grande valley. As usual, the NAM is more enthused about this outcome creating storm potential just west of the Rio Grande along the east faces of the Jemez and Continental Divide while also keeping the east slopes of the central mountain chain active in easterly upslope flow. The GFS is not as invasive with the surface boundary and concentrates storms in northeastern NM. Have trended forecast closer to the NAM solution, but small scale cold convective pools will undoubtedly dictate the progression of the front and Thursday's crop of storms. Heavy rainfall will remain a clear and present threat into Thursday, and storm motions will remain slow as the western-most centroid of the high wins its residency near the Four Corners. Another Flash Flood Watch could be in order for Thursday. Both the central mountain chain and the western high terrain will remain under high probability for storms into Friday with readily abundant moisture available. Into Saturday, the 500 mb pressure heights will lower, but high pressure will still broadly encompass the southern and central Rockies. The best moisture appears to be steered to the northern and western zones of NM Saturday as slightly drier air fills into remaining areas of the state. This trend will continue into Sunday, but a back door cold front will revisit the northeastern corner of NM, adding new storm development there and continuing into Monday. High pressure will stay within arm's reach of NM through this time and into Tuesday. 52 && .FIRE WEATHER... Upper level high currently migrating northwestward across the state today. One more relatively down afternoon/evening is expected today before a backdoor boundary spills south into eastern NM tonight and west across the state Thursday. This front is expected to become a trigger for widespread showers and thunderstorms first across the northeast tonight and then through the remainder of the region Thursday and Friday. Numerous showers and thunderstorms with locally heavy rainfall are likely Thursday through Friday with a Flash Flood Watch in effect for northeast and east-central areas tonight. Drier air will begin to filter in across eastern and central locations Saturday, focusing storms across the western quarter and northern mountains. Similar conditions are on track Sunday but with the introduction of a backdoor boundary once again across the northeast, this area of the state will get into the convective act Sunday evening. This front/boundary is forecast to drop into eastern and northern NM Tuesday, allowing for an uptick in thunderstorm coverage and intensity late-day Sunday into Sunday night, especially east. GFS and ECMWF weather prediction models have the same general idea for late next week, sending the Four Corners high west and northwest over NV and allowing more backdoor boundaries into the state from the northeast to trigger convection. 33 && .AVIATION... 18Z TAF CYCLE VFR conditions prevail and are forecast to persist outside of showers and thunderstorms this afternoon/evening. Favored terminals for shower and storm impacts are KLVS and KTCC. Short-lived MVFR conditions are possible with any showers and storms. A cluster of strong storms is forecast to move into far northeast NM after 27/06Z. This complex will send a rain cooled boundary south and swwd through the ern plains during the early morning hours, making it to the canyons of the central mt chain around sunrise. East and southeast winds in the 10 to 25 mph range will develop at KABQ and KSAF thereafter. 33 && .PRELIMINARY POINT TEMPS/POPS... Farmington...................... 64 94 67 89 / 10 20 30 40 Dulce........................... 56 86 58 80 / 40 60 60 60 Cuba............................ 58 82 57 77 / 30 60 70 70 Gallup.......................... 59 87 60 81 / 20 50 60 60 El Morro........................ 56 82 56 76 / 30 60 70 70 Grants.......................... 57 86 58 82 / 40 60 70 60 Quemado......................... 58 82 58 77 / 50 60 70 70 Glenwood........................ 66 89 65 85 / 40 70 60 70 Chama........................... 52 81 53 75 / 40 60 70 70 Los Alamos...................... 64 81 62 76 / 40 60 60 60 Pecos........................... 59 78 58 80 / 60 70 80 70 Cerro/Questa.................... 54 78 54 76 / 50 60 80 80 Red River....................... 49 70 49 69 / 60 80 80 80 Angel Fire...................... 48 73 48 71 / 60 70 80 80 Taos............................ 54 82 55 81 / 50 60 60 70 Mora............................ 56 74 56 75 / 70 70 80 70 Espanola........................ 65 85 65 86 / 30 50 60 50 Santa Fe........................ 62 81 61 80 / 40 70 70 70 Santa Fe Airport................ 61 85 60 84 / 30 50 70 60 Albuquerque Foothills........... 67 88 66 84 / 30 40 60 50 Albuquerque Heights............. 69 89 67 86 / 30 30 60 50 Albuquerque Valley.............. 64 91 63 87 / 30 30 60 50 Albuquerque West Mesa........... 68 90 66 86 / 30 30 60 50 Los Lunas....................... 65 92 64 90 / 30 30 60 40 Rio Rancho...................... 69 89 67 87 / 30 30 60 50 Socorro......................... 67 90 66 90 / 30 30 60 30 Sandia Park/Cedar Crest......... 58 86 57 84 / 40 50 70 60 Tijeras......................... 62 87 62 85 / 40 50 70 50 Moriarty/Estancia............... 60 83 58 85 / 50 50 70 60 Clines Corners.................. 59 82 57 81 / 60 50 70 60 Gran Quivira.................... 62 83 60 82 / 40 50 70 50 Carrizozo....................... 64 85 63 87 / 50 50 60 30 Ruidoso......................... 57 79 56 81 / 50 60 50 30 Capulin......................... 60 77 58 81 / 80 60 50 60 Raton........................... 61 80 58 84 / 80 60 70 60 Springer........................ 61 82 59 85 / 80 60 70 50 Las Vegas....................... 58 77 57 79 / 80 60 70 60 Clayton......................... 64 81 62 86 / 70 50 40 40 Roy............................. 64 82 62 84 / 80 60 60 40 Conchas......................... 71 90 69 92 / 70 50 50 40 Santa Rosa...................... 66 89 64 91 / 60 50 50 40 Tucumcari....................... 71 92 67 95 / 50 50 50 20 Clovis.......................... 68 91 67 92 / 30 30 30 20 Portales........................ 70 92 70 92 / 20 30 20 20 Fort Sumner..................... 70 90 68 92 / 40 50 40 20 Roswell......................... 71 97 70 98 / 30 30 20 10 Picacho......................... 65 88 64 90 / 50 40 40 20 Elk............................. 61 83 60 85 / 50 40 40 20 && .ABQ WATCHES/WARNINGS/ADVISORIES... Flash Flood Watch through late tonight for the following zones... NMZ513>515-523-527>534. && 52
Hazardous weather outlook, Jul 26, 4:20 AM MDT, 11 hours 38 minutes before
Hazardous Weather Outlook National Weather Service Albuquerque NM 420 AM MDT Wed Jul 26 2017 NMZ501>540-271000- Northwest Plateau-Chuska Mountains-Far Northwest Highlands- Northwest Highlands-West Central Plateau-West Central Mountains- West Central Highlands-Southwest Mountains- San Francisco River Valley-San Juan Mountains-Jemez Mountains- West Slopes Sangre de Cristo Mountains- Northern Sangre de Cristos above 9500 feet/Red River- Southern Sangre de Cristos above 9500 feet- East Slopes Sangre de Cristo Mountains-Upper Rio Grande Valley- Lower Chama River Valley-Santa Fe Metro Area- Middle Rio Grande Valley/Albuquerque Metro Area- Lower Rio Grande Valley-Sandia/Manzano Mountains-Estancia Valley- Central Highlands-South Central Highlands-Upper Tularosa Valley- South Central Mountains-Raton Ridge/Johnson Mesa- Far Northeast Highlands-Northeast Highlands-Union County- Harding County-Eastern San Miguel County-Guadalupe County- Quay County-Curry County-Roosevelt County-De Baca County- Chaves County Plains-Eastern Lincoln County-Southwest Chaves County- 420 AM MDT Wed Jul 26 2017 This hazardous weather outlook is for portions of north and central New Mexico. .DAY ONE...Today and Tonight Heavy rainfall will impact northeast portions of the state tonight. Localized areas of flash flooding may occur, especially along the east slopes of the Sangre de Cristos. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday Heavy rainfall will spread south and westward Thursday into Thursday night. Localized areas of flash flooding may occur. The Albuquerque and Santa Fe metro areas are likely to be impacted. The main focus for flooding rain should be found across the northern and western tier Friday into Friday night. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated. 50
In the hours before
Special weather statement, Jul 26, 2:15 PM MDT, 1 hour 43 minutes before
Special Weather Statement National Weather Service Albuquerque NM 215 PM MDT WED JUL 26 2017 NMZ527-262045- Raton Ridge/Johnson Mesa- 215 PM MDT WED JUL 26 2017 ...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL UNION AND EAST CENTRAL COLFAX COUNTIES UNTIL 245 PM MDT... At 215 PM MDT, Doppler radar was tracking a strong thunderstorm 7 miles southwest of Capulin, or 16 miles west of Des Moines. This storm was nearly stationary. Winds in excess of 40 mph will be possible with this storm. Heavy rain and frequent and dangerous cloud to ground lightning will also be possible with this storm. Locations impacted include... Capulin. Heavy rains will cause water to pond on roads and in low spots. Fast running water will quickly fill arroyos and ditches. && LAT...LON 3661 10423 3679 10417 3679 10392 3653 10401 TIME...MOT...LOC 2015Z 284DEG 3KT 3669 10412 RJH
The office that day
Everything else NWS Albuquerque, NM issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 25, 7:58 PM MDT | Special Weather Statement | ABQ | Colfax | 32 min |
| Jul 26, 2:15 PM MDT | Special Weather Statement | ABQ | Colfax | 30 min |
| Jul 26, 4:02 PM MDT | Areal Flood Advisory | ABQ | Catron | 118 min |
| Jul 26, 4:16 PM MDT | Special Weather Statement | ABQ | Union | 29 min |
| Jul 26, 4:54 PM MDT | Areal Flood Advisory | ABQ | Lincoln | 3 hr |
| Jul 26, 5:27 PM MDT | Special Weather Statement | ABQ | Union | 33 min |
| Jul 26, 5:39 PM MDT | Severe Thunderstorm Warning | ABQ | Union | 51 min |
Nearby
Flash Flood Watches in New Mexico, 2017Every flash flood watch in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.